Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 5, 2007

August 5, 2007 · NWS LBF · 12 events in 3 counties and zones

Severe thunderstorms moved across Cherry into Brown County during the afternoon and early evening hours. Hail up to the size of baseballs was reported along with numerous reports of damaging winds from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms moved across Cherry into Brown County during the afternoon and early evening hours. Hail up to the size of baseballs was reported along with numerous reports of damaging winds from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 5, 2:24 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT SUN AUG 5 2007

.DISCUSSION...
NO REAL CHANGES IN THE FCST THINKING THROUGH WEDNESDAY. THE NAM12 AND
GFS BOTH INDICATE A STEADY STREAM OF DISTURBANCES MOVING OFF THE COLO
FRONT RANGE. THE ATM WILL BE STRONGLY CAPPED SO WIDESPREAD CONVECTION
IS UNLIKELY. ANY STORMS WHICH FORM WILL CERTAINLY BE CAPABLE OF
PRODUCING INTENSE RAINFALL AND SPC HAS OUTLOOK THE AREA FOR SEVERE
WEATHER MONDAY AND TUESDAY. BOTH THE NAM AND THE GFS SHOW DEEP
MOISTURE REMAINING ACROSS THE FCST AREA FOR MOST OF THE NEXT 7 DAYS
AS A BROAD H5 UPPER LEVEL RIDGE SLOWLY MIGRATES EASTWARD TOWARD THE
MISSISSIPPI VALLEY AND THEN RETREATS BACK WEST LATER THIS WEEK.

THROUGH WEDNESDAY...NEBRASKA WILL REMAIN ON THE NRN PERIPHERY OF A
BROAD SUBTROPICAL RIDGE. STEERING WINDS ALOFT WILL TRACK DISTURBANCES
ACROSS THE AREA ALMOST DAILY. WINDS ALOFT WILL ALSO BE QUITE STRONG
SUPPORTING DEEP CONVECTION AND TROPICAL MOISTURE WILL CIRCULATE
AROUND THE RIDGE PROVIDING AMPLE SUPPORT FOR LOCALLY HEAVY RAINFALL.
THE LATEST SIMULATION OF THE GFS SHOWS THE H5 RIDGE AMPLIFYING ACROSS
NEB LATER THIS WEEK. THIS IS SUPPORTED BY THE ECMWF. THIS TREND
WOULD KEEP THE AREA DRIER LATER THIS WEEK AS THE STORM TRACK WOULD BE
FARTHER WEST...NORTH AND EAST AROUND THE PERIPHERY OF THE RIDGE.

FOR TONIGHT...THE SURFACE DRYLINE FROM KSNY NORTH TO KPHP APPEARS TO
BE THE BEST FOCUS FOR STORM DEVELOPMENT. ACTIVITY IS EXPECTED TO BE
ISOLATED TO SCATTERED WITH A FEW STRONG TO SEVERE STORMS. HAIL AND
WIND ARE THE MAIN THREAT WITH AN ISOLD TORNADO POSSIBLE ACROSS NRN
NEB WHERE A TRIPLE PT IS FORMING.

THE TEMP FORECAST IS THE USUAL BLEND OF NAM12 2M TEMPS...GUIDANCE
AND HPC GUIDANCE. A SLIGHT DOWNWARD ADJUSTMENT WAS MADE AS GUIDANCE
HAS BEEN TOO WARM THIS SUMMER. HIGHS ARE GENERALLY EXPECTED IN THE
LOWER TO MID 90S IN THE VERY MOIST ENVIRONMENT.

&&

.AVIATION...
LOW LEVEL MOISTURE CONTINUES TO BE PLENTIFULLY ACROSS MOST OF THE
REGION...EXCEPT ALONG THE FOOTHILLS OF THE ROCKIES. ALL THIS
MOISTURE HAS CREATED AN UNSTABLE ATMOSPHERE WITH THE POTENTIAL FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WHERE EVER THERE ARE
SURFACE BOUNDARIES. THE HIGH MOISTURE WILL ALSO AID IN THE DEVELOP
OF MVFR CIGS AND/OR VSBYS...ALONG AND EAST A KIML TO KVTN LINE.
LOCALLY CIGS OR VSBYS MAY BRIEFLY DROP TO IFR FOR AREAS EAST OF A
KLBF TO KANW LINE NEAR SUNRISE. A RETURN TO VFR BY MID TO LATE
MORNING IS EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 5, 2:39 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SUN AUG 5 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT SUN AUG 5 2007 /239 PM MDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. MOST THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER A FEW
STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS THE
OUTLOOK AREA DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT SEVEN DAYS AS
NUMEROUS DISTURBANCES TRACK ACROSS THE CENTRAL PLAINS.
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM MONDAY THROUGH
SATURDAY. ON MONDAY AND TUESDAY...THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. AT THIS TIME...THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE EAST OF HIGHWAY 83 FROM VALENTINE TO NORTH
PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE OUTLOOK
AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 5, 3:45 PM CST
Where
Cherry County, 5 mi SE of Kilgore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.879, -100.900

Hail, Cherry

When
August 5, 4:10 PM CST
Where
Cherry County, 7 mi S of Valentine
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.769, -100.550

Hail, Cherry

When
August 5, 5:04 PM CST
Where
Cherry County, 16 mi SSE of Kilgore
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
42.716, -100.849

Baseball size hail was reported at the west end of Merritt reservoir.

Hail, Cherry

When
August 5, 5:04 PM CST
Where
Cherry County, 17 mi SSE of Kilgore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.703, -100.842

Quarter size hail was reported along Merritt dam.

Hail, Cherry

When
August 5, 5:30 PM CST
Where
Cherry County, 2 mi SE of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -100.202

Thunderstorm Wind, Cherry

When
August 5, 5:30 PM CST
Where
Cherry County, 2 mi SE of Wood Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
42.610, -100.202

The winds broke off 4 to 6 inch diameter cottonwood tree limbs.

Hail, Brown

When
August 5, 5:45 PM CST
Where
Brown County, 5 mi SW of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
42.519, -100.139

Hail, Brown

When
August 5, 6:32 PM CST
Where
Brown County, 28 mi SSW of Ainsworth
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.176, -100.060

Thunderstorm Wind, Brown

When
August 5, 6:32 PM CST
Where
Brown County, 28 mi SSW of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.176, -100.060

Thunderstorm Wind, Cherry

When
August 5, 6:44 PM CST
Where
Cherry County, 21 mi S of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.626, -100.970

A sheriff deputy reported dime size hail along with the very strong wind. Water was being blown in around the doors of the automobile.

Hail, Blaine

When
August 5, 7:05 PM CST
Where
Blaine County, 11 mi NNW of Brewster
Measured
0.75 in hail
Reported by
Public
Coordinates
42.077, -99.952

Winds estimated at 50 mph accompanied the hail.

Thunderstorm Wind, Brown

When
August 5, 7:05 PM CST
Where
Brown County, 32 mi SSW of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.123, -100.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51483, 51485, 51487, 51488, 51489, 51494, 51490, 51491, 51495, 51497, 51492, 51498.